Aa
A
A
A
Close
Dermatology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Wondering about this facial rash...

I am a 44 year old woman who has never had acne or any serious skin problems. In June 03, I began using Renova (which I had ordered from an on-line pharmacy) with excellent initial results. Using as directed I experienced the expected areas of dry, flaky skin and "played" with the dosing, decreasing to every other night, and then every third. About  6 weeks ago, my eyelids began to "blush"  very red , burning but not itching. No raised rash at start. Then some red rashy irritation at the outer corners and then under my eyes. None of this affected the conjunctiva or inner aspects of my lids, just the lid & skin above and under the lashes. I then began to have a fairly more angry looking rash under my nostrils and around my mouth. I stopped the Renova (and  other OTC products including moisturiezers and all  makeup) and applied OTC 1% hydrocortisone to the areas with some early, brief relief.

The rash worsened, spreading to other areas of my face but in no real pattern (no nose or middle third of face ). I continued to use the cortisone creme but in total used the creme for only about a month. I saw my PCP- she felt area around mouth was rebound cortisone rash, area around eyes looked more like ocular rosacea or dermatitis. Went to dermatoltogist, he concurred. Now on Doxy and Metronidoazole cream. Eyes and area around mouth better but eyelids still blushing firey red (less frequently however) & this rash is "moving" about on my face- no real pattern but today on forehead, yesterday the raised red pimple-like areas of irritation (some with small whiteheads) were on my checks near ears. It comes and goes and moves around in a fashion not unlike hives but they do not in anyway look like uticaria. My skin looks ruddy and rough but not firey red like rosacea. Ther eis no itching what so ever.

One additional thing is that just prior to this thing flaring on my face, I get a dull headache above my eyes and a feeling as though I am having an allergic rhinitis (I have no history of this)- no apparent triggers what so ever- this passes, rash appears

If this is what I have been told it likely is, how long before what I am using for tx until I see some improvement? What else could this be? I am a healty non smoker- eat well, exercise, have had hives over the years for no apparent reason but nothing chronic- no evidence of this "rash" elsewhere on my body. No other meds, had a breast aug with saline implants in July...

Any thoughts on what this might be if not the current presumptove DX would be greatly appreciated. Could the renova have caused an irritation of my skin that would persist despite discontinuing the stuff? I am confused,perplexed, & worried- thanks in advance  - Michele
2 Responses
242489 tn?1210500813
MEDICAL PROFESSIONAL
I think your dermatologist is most likely correct.  The treatment of doxycycline and metronidazole will probably help, but improvement doesn't start for 2-3 weeks and maybe a bit longer.

Renova cannot cause irritation that persists after you stop it.  I am not sure whether Renova is even involved, since the redness started so long after you began using it.

Your condition, while perplexing, most definitely sounds like something that will go away and leave no residual marks.

Please be patient, not worried.  Your headache may well go away if you do.

Take care.

Dr. Rockoff
Avatar universal
Dear MvmRN,

I had the exact same thing happen while using Renova. I had been using it for at least 6 months (about 1 to 2 times per week).  My skin had been looking great.  This past February I  noticed a slightly raised, pink-red rash on the side of my face (close to my cheek).  It did not burn.  It was read for a couple days and then turned scaly. I used hydrocortisone and it gradually went away.  Since it was winter time, I had only been using Renova once a week.  And after using, it reappeared .... worse the next time.  I wondered if it was the Renova and stopped using it and had no more problems.  Then in April, I decided to try the Renova again .... this time, my whole face broke out in a rash and swelled .... even around my eyes (where I never, ever use cream).  It happened on a weekend .... I did not go the dermatologist since it takes several months to get in ... and by Monday, the swelling had started to go down.  It took at least two weeks for my face to get back to normal ....I just used 1 % hydrocortisone and a sensitive face cream.  I am fairly certain that my rash was due to Renova.  I have even tested it once since April ... and had the same result on a small test area.  I finally made an appointment with the dermatologist and will see him in January.  The Renova made my skin look so good initially and am disappointed I will not be able to use it anymore.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions